Alert archive / Georgia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 295, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 23, 2019, 5:53 PM EDT for Wilkes County, Georgia. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2019, 5:53 PM EDT (21:53 UTC)
- Expired
- Aug 23, 2019, 6:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wilkes County, GA
The radar
The Greer radar (KGSP), 119 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:06 PM EDT | TSTM WND DMG | 1 N Newtown, GA | TREES WERE REPORTED DOWN NEAR THE INTERSECTION OF NEWTOWN RD AND JANE HILL RD, WEST OF TIGNALL GA. |
| Aug 23, 6:12 PM EDT | TSTM WND DMG | 2 Nnw Danburg, GA | TREES WERE REPORTED DOWN NEAR THE INTERSECTION OF FLATROCK RD AND ANNIE BLACKMON RD EAST OF TIGNALL GA. TIME IS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510
WUUS52 KFFC 232153
SVRFFC
GAC317-232230-
/O.NEW.KFFC.SV.W.0295.190823T2153Z-190823T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
553 PM EDT Fri Aug 23 2019
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northern Wilkes County in east central Georgia...
* Until 630 PM EDT.
* At 553 PM EDT, a severe thunderstorm was located over Jacksons
Crossroads, or 11 miles northwest of Washington, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tignall, Rayle, Jacksons Crossroads, Mallorysville, Newtown, Delhi,
Norman, Danburg, Celeste and Floral Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3383 8260 3380 8259 3377 8289 3389 8290
3394 8285 3395 8279 3397 8277 3397 8275
3399 8272 3399 8265 3386 8261 3387 8258
3387 8257
TIME...MOT...LOC 2153Z 257DEG 13KT 3389 8281
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
133
WWUS52 KFFC 232221
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
621 PM EDT Fri Aug 23 2019
GAC317-232230-
/O.CON.KFFC.SV.W.0295.000000T0000Z-190823T2230Z/
Wilkes GA-
621 PM EDT Fri Aug 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN WILKES COUNTY...
At 620 PM EDT, a severe thunderstorm was located over Delhi, or 12
miles north of Washington, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Delhi, Floral Hill and Danburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3383 8260 3380 8259 3379 8269 3390 8273
3393 8275 3394 8276 3396 8276 3397 8275
3399 8272 3399 8265 3386 8261 3387 8258
3387 8257
TIME...MOT...LOC 2220Z 257DEG 13KT 3391 8269
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:47 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 23, 2:47 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 247 PM EDT Fri Aug 23 2019 ...Afternoon Area Forecast Discussion... .SHORT TERM /Tonight through Saturday Night/... Weak frontal boundary continues to sag south across far northern GA this afternoon. The front will move slowly southward overnight, and should stall across central portions of the CWFA overnight or into tomorrow. In the mid levels, mostly zonal flow will allow several pieces of shortwave energy to move quickly east within the flow, interacting with the stalled boundary. Scattered to numerous showers and thunderstorms are anticipated for the next two days. Widespread severe weather is not anticipated, but a few stronger storms or an isolated severe storm will be possible. Gusty winds and frequent lightning will be possible with the stronger storms. In addition, PWATs of 2"+ with BL winds of less than 15kt will allow for slow moving heavy rainers. NListemaa .LONG TERM /Sunday through Friday/... To start the new week, a potential tropical low pressure system, currently Invest 98L with a 70% chance of development over the next 48 hours, will be making its way northward off the southeastern Atlantic coastline. At the same time, a strong surface high pressure will be over Maine/New Brunswick and moving eastward. The high to the NNE and the low to the ESE will form a pressure gradient with northeasterly winds against the lee side of the Appalachian Mnts, causing cold air damming and forcing a wedge front to push through most of the forecast area and replace the prepositioned stationary front. This will be our best chance of breaking our current streak of 28 days of temperatures at or above 70 for Atlanta, barring any strong outflows later today. This is the 13th longest streak of its kind on record going back to 1978. With the continuing fetch of warm moist air moving overhead from the Gulf. PWATs around and over 2" are expected through the beginning of next week. Combined with the extra forcing from the frontal boundary should create likely rain chances with scattered convective showers and thunderstorms until the front begins to lift on Tuesday. Afterwards, a mid-level trough will sweep across the southeastern CONUS, returning the forecast area to conditions we've known and 'loved' over the past several weeks. The southwesterly mid-level flow will continue to bring Gulf moisture into the region, continuing at least scattered showers and thunderstorms through at least Wednesday. High pressure is then expected to follow by Thursday and Friday with at least slight chances for showers and thunderstorms. It's currently unclear exactly how much drier air will filter into the forecast area with this next weather pattern as things diverge within the model guidance, however, as the time frame gets closer and other synoptic features come and go we should get a better feel if a break from the rains can be expected. Thiem && .AVIATION... 18Z Update... Greater cover of shra/tsra expected this afternoon. Activity could linger well into the evening hours. About the same coverage expected tomorrow afternoon. Winds will start out on the west side, but try and go to the NE around 14-15Z tomorrow. //ATL Confidence...18Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 72 87 68 79 / 60 70 60 50 Atlanta 75 89 71 81 / 60 70 60 60 Blairsville 66 81 64 74 / 50 70 60 50 Cartersville 71 89 70 83 / 60 70 50 60 Columbus 75 90 74 87 / 60 60 60 80 Gainesville 72 85 67 79 / 60 70 60 50 Macon 74 91 72 85 / 50 60 60 70 Rome 71 89 70 84 / 50 70 50 70 Peachtree City 73 90 71 83 / 60 70 60 70 Vidalia 74 92 74 89 / 30 60 50 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NListemaa LONG TERM....Thiem AVIATION...NListemaa
Hazardous weather outlook, Aug 23, 11:51 AM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1151 AM EDT Fri Aug 23 2019 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1151 AM EDT Fri Aug 23 2019 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected across much of north and central Georgia this afternoon into tonight. A few storms could be strong to severe with gusty winds, frequent lightning and locally heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered to numerous thunderstorms are expected across much of north and central Georgia through Thursday...mainly in the afternoons and evenings. A few storms could be strong to marginally severe with gusty winds, frequent lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Aug 23, 4:03 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
403 PM EDT Fri Aug 23 2019
GAZ062-232030-
Warren GA-
403 PM EDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR WARREN COUNTY UNTIL 430 PM EDT...
At 403 PM EDT...a strong thunderstorm was over Warrenton. This storm
was nearly stationary.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Warrenton, Norwood, Camak, Beall Springs, Reese and Mesena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3335 8256 3329 8271 3344 8278 3353 8262
3346 8259 3341 8255 3336 8255 3335 8254
TIME...MOT...LOC 2003Z 087DEG 3KT 3340 8265Special weather statement, Aug 23, 4:15 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
415 PM EDT Fri Aug 23 2019
GAZ012>015-020-021-232045-
Dawson GA-Cherokee GA-Gordon GA-Bartow GA-Pickens GA-Lumpkin GA-
415 PM EDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR DAWSON...NORTHERN CHEROKEE...
SOUTHEASTERN GORDON...NORTHEASTERN BARTOW...PICKENS AND SOUTHWESTERN
LUMPKIN COUNTIES UNTIL 445 PM EDT...
At 415 PM EDT...a line of strong thunderstorms was along a line
extending from near Fairmount to McKee...and moving east at 35 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Dahlonega, Jasper, Dawsonville, Nelson, Talking Rock, Fairmount,
Ranger, Amicalola Falls State Park, Sequoyah Lake, Folsom, Juno,
Fausett Lake, Talmadge, Tate, Funkhouser, Hinton, McKee, Marblehill,
Salacoa Valley and Blaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3461 8397 3449 8396 3438 8408 3434 8487
3452 8473 3455 8461 3456 8450 3455 8448
3456 8449 3456 8447 3455 8447 3455 8437
3458 8433 3457 8426 3458 8425
TIME...MOT...LOC 2015Z 257DEG 29KT 3443 8474 3445 8417
HAIL...0.75IN
WIND...50MPHLocal storm report, Aug 23, 4:55 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 3 SW SONORAVILLE 34.42N 84.86W
08/23/2019 GORDON GA 911 CALL CENTER
TREE REPORTED DOWN IN ROAD AT THE INTERSECTION OF ERWIN
HILL ROAD AND PLAINVIEW ROAD.
&&
EVENT NUMBER FFC1900695
LUSKSpecial weather statement, Aug 23, 5:25 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
525 PM EDT Fri Aug 23 2019
GAZ039-051-062-232215-
Taliaferro GA-Wilkes GA-Warren GA-
525 PM EDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO...SOUTHEASTERN WILKES
AND NORTHWESTERN WARREN COUNTIES UNTIL 615 PM EDT...
At 525 PM EDT...a strong thunderstorm was over Raytown, or 8 miles
east of Crawfordville. This storm was nearly stationary.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Crawfordville, Norwood, Sharon, Camak, Ficklin, Cadley, Lundberg,
Holliday Park, Aonia, Barnett, Rocky Creek Fire Dept., Mesena,
Lyneville, Raytown, Alexander Stephens Park and Sandy Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
3363 8258 3364 8259 3363 8261 3363 8262
3362 8262 3361 8265 3346 8259 3342 8256
3349 8295 3366 8293 3369 8251 3364 8248
TIME...MOT...LOC 2125Z 268DEG 4KT 3357 8275Local storm report, Aug 23, 5:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 3 SW SONORAVILLE 34.42N 84.86W
08/23/2019 GORDON GA 911 CALL CENTER
TREE REPORTED DOWN IN ROAD AT THE INTERSECTION OF ERWIN
HILL ROAD AND PLAINVIEW ROAD.
&&
CORRECTED EVENT TIME
EVENT NUMBER FFC1900695
LUSKSpecial weather statement, Aug 23, 5:37 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
537 PM EDT Fri Aug 23 2019
GAZ006>008-015-232200-
Gilmer GA-Union GA-Lumpkin GA-Fannin GA-
537 PM EDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
SOUTHWESTERN UNION...NORTHWESTERN LUMPKIN AND SOUTHEASTERN FANNIN
COUNTIES UNTIL 600 PM EDT...
At 536 PM EDT...a strong thunderstorm was over Cartecay, or 8 miles
southeast of Ellijay...moving northeast at 20 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Suches, Margret, Camp Merrill, Woods Hole Shelter, Dial, Springer
Mountain Shelter, Pisgah, Stover Creek Shelter, Hawk Mountain
Shelter, Porter Springs, Gaddistown, Gooch Mountain Shelter and Black
Gap Shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3480 8396 3463 8392 3459 8419 3461 8419
3462 8420 3460 8422 3460 8425 3458 8426
3458 8429 3471 8437 3485 8416
TIME...MOT...LOC 2136Z 245DEG 16KT 3462 8436
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:16 PM EDT | Special Weather Statement | FFC | Sumter | 29 min |
| Aug 23, 1:56 PM EDT | Special Weather Statement | FFC | Lumpkin, White | 49 min |
| Aug 23, 3:06 PM EDT | Special Weather Statement | FFC | Paulding | 39 min |
| Aug 23, 3:14 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Gordon | 46 min |
| Aug 23, 3:48 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Walker, Whitfield | 42 min |
| Aug 23, 4:03 PM EDT | Special Weather Statement | FFC | Warren | 27 min |
| Aug 23, 4:15 PM EDT | Special Weather Statement | FFC | Dawson, Lumpkin, Pickens | 30 min |
| Aug 23, 5:01 PM EDT | Flash Flood Warning | FFC | Dawson, Pickens | 61 min |
| Aug 23, 5:25 PM EDT | Special Weather Statement | FFC | Taliaferro | 50 min |
| Aug 23, 5:37 PM EDT | Special Weather Statement | FFC | Union | 23 min |
| Aug 23, 6:09 PM EDT | Special Weather Statement | FFC | Barrow, Clarke, Jackson, Madison, Oconee, Oglethorpe | 51 min |
| Aug 23, 6:18 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe | 42 min |
| Aug 23, 6:25 PM EDT | Special Weather Statement | FFC | Hancock | 35 min |
| Aug 23, 6:28 PM EDT | Flash Flood Warning | FFC | Taliaferro | 6 hr |
| Aug 23, 6:36 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Jackson, Madison, Oconee, Oglethorpe | 39 min |
| Aug 23, 7:05 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson, Washington | 40 min |
| Aug 23, 7:14 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Warren, Washington | 31 min |
| Aug 23, 7:18 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 27 min |
| Aug 23, 7:30 PM EDT | Special Weather Statement | FFC | Johnson | 45 min |
| Aug 23, 7:32 PM EDT | Special Weather Statement | FFC | Greene | 28 min |
| Aug 23, 7:45 PM EDT | Special Weather Statement | FFC | Glascock, Jefferson | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.